Fatal cardiotoxicity related to halofantrine: a review based on a worldwide safety data base
1 Service des maladies infectieuses et tropicales, Hôpital Avicenne AP-HP et Université Paris 13, 125 rue de Stalingrad, 93009 Bobigny, France
2 Service des maladies infectieuses et tropicales, Hôpital d'Instruction des Armées Bégin, 69 avenue de Paris, 94160 Saint-Mandé, France
3 Ecole de Santé des Armées du Val de Grâce, Place A. Laveran, Paris 75230, France
4 Centre for Tropical Clinical Pharmacology & Therapeutics, University of Ghana, Medical School Korle-Bu Teaching Hospital, Accra, Ghana
5 Service de Parasitologie Mycologie, Centre National de Référence du Paludisme, CHU Pitié-Salpêtrière, 47-83 boulevard de l Hôpital, 75651 Paris cedex 13, France
6 French Malaria National Reference Centre, Paris, France
Malaria Journal 2009, 8:289 doi:10.1186/1475-2875-8-289Published: 10 December 2009
Halofantrine (HF) was considered an effective and safe treatment for multi-drug resistant falciparum malaria until 1993, when the first case of drug-associated death was reported. Since then, numerous studies have confirmed cardiac arrythmias, possibly fatal, in both adults and children. The aim of the study was to review fatal HF related cardiotoxicity.
In addition, to a systematic review of the literature, the authors have had access to the global safety database on possible HF related cardiotoxicity provided by GlaxoSmithKline.
Thirty-five cases of fatal cardiotoxicity related to HF, including five children, were identified. Females (70%) and patients from developing countries (71%) were over-represented in this series. Seventy-four percent of the fatal events occurred within 24 hours of initial exposure to HF. Twenty six patients (74%) had at least one predisposing factor for severe cardiotoxicity, e.g., underlying cardiac disease, higher than recommended doses, or presence of a concomitant QT-lengthening drug. All (100%) of the paediatric cases had either a contraindication to HF or an improper dose was given. In six cases there was no malaria.
A distinction should be made between common but asymptomatic QT-interval prolongation and the much less common ventricular arrhythmias, such as torsades de pointes, which can be fatal and seem to occur in a very limited number of patients. The majority of reported cardiac events occurred either in patients with predisposing factors or with an improper dose.
Therefore, in the rare situations in which HF is the only therapeutic option, it can still be given after carefully checking for contraindications, such as underlying cardiac disease, bradycardia, metabolic disorders, personal or family history of long QT-interval or concomitant use of another QT-prolonging drug (e.g., mefloquine), especially in females.